Nebraska, 2009

Hail in Nebraska, May 15, 2009

May 15, 2009 · NWS OAX · 1 event in 1 county or zone

A front that had pushed through the area a few days earlier moved north as a warm front to near the Nebraska and Kansas border during the morning of May 15th. The front caused storms to develop over southeast Nebraska and at least one storm produced hail up to 3/4 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A front that had pushed through the area a few days earlier moved north as a warm front to near the Nebraska and Kansas border during the morning of May 15th. The front caused storms to develop over southeast Nebraska and at least one storm produced hail up to 3/4 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 15, 2:11 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, May 15, 2:11 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT FRI MAY 15 2009

.DISCUSSION...

00Z UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOWED A DEEPENING
TROUGH OVER THE NORTHERN ROCKIES WITH SEVERAL SHORT WAVES ROLLING
FROM THE CENTRAL ROCKIES INTO THE PLAINS. ONE WAVE WAS OVERHEAD THIS
MORNING...HELPING TO SPARK HIGH BASED CONVECTION ACROSS OUR EASTERN
CWA. MORE STORMS WERE FIRING ACROSS EASTERN KANSAS WHERE 850 DEW
POINTS AROUND 12C WERE ADVECTING NORTH...AND THOSE STORMS HAVE
BEEN TRACKING ACROSS OUR SOUTHEAST CWA THIS MORNING. WITH
APPROACHING UPPER TROUGH AND RIPPLES OF ENERGY PRECEDING ITS
ARRIVAL...EXPECT CONTINUED DEVELOPMENT DURING THE MORNING AS
THETA-E ADVECTION IS MAINTAINED. SPC MESOSCALE ANALYSIS PAGE SHOWS
MOST UNSTABLE CAPES TOPPING 1000 J/KG SPREADING INTO OUR SOUTHERN
CWA ALONG WITH 50KT OF 0-6KM BULK SHEAR. COULD SEE SOME ISOLATED
SEVERE STORMS WITH LARGE HAIL BEFORE DAYBREAK WITH THIS
ACTIVITY...BUT LATEST RADAR LOOPS SUGGEST ONLY OUR FAR SOUTHEAST
WOULD BE AFFECTED.

A SECOND ROUND OF STORMS WILL LIKELY DEVELOP THIS AFTERNOON AS
STRONG COLD FRONT ROLLS THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA.
CONTINUED WARM/MOIST ADVECTION AHEAD OF THE FRONT WILL MAINTAIN
INSTABILITY ACROSS THE CWA IN THE NEIGHBORHOOD OF 800-1500 J/KG OF
CAPE. LACK OF SIGNIFICANT SURFACE WARMING DUE TO ABUNDANT CLOUD
COVER MAY LIMIT SEVERE POTENTIAL...BUT CONVERGENCE ALONG FRONTAL
ZONE SHOULD BE SUFFICIENT TO GET STORMS FIRING BY EARLY TO MID
AFTERNOON. AND STEEP MID LEVEL LAPSE RATES WITH APPROACH OF UPPER
TROUGH SUGGESTS POTENTIAL FOR LARGE HAIL WILL BE A THREAT IN THE
STRONGER STORMS IN OUR CWA. BETTER MOISTURE AND THUS INSTABILITY
WILL REMAIN JUST SOUTH OF OUR AREA...ESPECIALLY AT THE TIME OF MAX
AFTERNOON HEATING COINCIDING WITH FRONT ARRIVAL. WILL KEEP FAIRLY
HIGH POPS IN THE AFTERNOON FOR THE SOUTHEAST HALF OF THE CWA WHERE
FRONT WILL BE MARCHING THROUGH...WITH ONLY A SLIGHT CHANCE FOR
LINGERING STORMS IN THE FAR SOUTHEAST DURING THE EARLY EVENING.

COOLER/DRIER AIR AND CLEARING SKIES WILL SPILL SOUTH BEHIND COLD
FRONT TONIGHT...WITH HIGH PRESSURE SETTLING OVER THE AREA SATURDAY
INTO SATURDAY NIGHT. RELATIVELY COOL CONDITIONS SATURDAY WITH HIGHS
STRUGGLING INTO THE 60S WILL BE FOLLOWED BY CLEAR AND COLD
CONDITIONS SATURDAY NIGHT. THERE IS SOME CONCERN FOR PATCHY
FROST...ESPECIALLY ACROSS THE NORTH...UNDER A LIGHT WIND AND CLEAR
SKY REGIME. HOWEVER NAM/GFS ARE SUGGESTING A BAND OF MID LEVEL
WARM ADVECTION CLOUDS WILL SPREAD EAST ACROSS THE NORTHERN CWA AFTER
MIDNIGHT...WHICH MAY HELP KEEP TEMPS CLOSER TO 40.

A WARMING TREND STILL LOOKS ON TRACK FOR THE WEEK AHEAD AS MID LEVEL
RIDGING TRIES TO BUILD INTO THE REGION. HOWEVER 00Z GFS AND ECMWF
POINT TO A WEAK FRONTAL BOUNDARY DRIFTING INTO THE CWA ON TUESDAY
WHICH MAY HOLD TEMPS DOWN A BIT THEN...AND COULD BRING SOME
SHOWERS/STORM. OTHERWISE DRY WEATHER THROUGH AT LEAST WEDNESDAY
IS EXPECTED UNDER RIDGE INFLUENCE. RIDGE THEN SHIFTS EAST THURSDAY
AS DEEPENING TROUGH BEGINS TO DROP INTO THE PLAINS AND ANOTHER
COLD FRONT PUSHES SOUTH OF THE CWA.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 16/12Z.

LOCAL PROFILERS AND WSR-88D VWP/S SHOWING A BIT STRONGER LOW LEVEL
WINDS AT 925MB FROM 40 TO 50 KTS.  THESE LOW LEVEL WINDS ARE
EXPECTED TO REMAIN STRONG THRU EARLY MORNING...THUS HAVE ADDED LLWS
TO THE TAFS.  STRONG ISENTROPIC LIFT AND THE SURGE OF DEEPER
MOISTURE IS CONTRIBUTING TO THUNDERSTORMS ON THE LEADING EDGE OF THE
LOW LEVEL JET.  SHRA/TSRA EXPECTED TO INCREASE THIS MORNING IN
COVERAGE WITH KOMA/KLNK ON THE NORTHERN EDGE OF THE AREA OF TSRA AND
SHRA FOR KOFK WITH THE APPROACH OF A MID LEVEL TROF. VFR CIGS/VSBYS
WILL BECOME MVFR AND LOCALLY IFR WITH ANY STRONGER TSRA.  ALTHOUGH
THE BULK OF THE PRECIPITATION SHOULD SHIFT EAST THIS
AFTERNOON...LINGERING THETA-E ADVECTION AND MOISTURE WITH THE H85
FNT COULD RESULT IN SOME ADDITIONAL RE-DEVELOPMENT.  MEANWHILE...A
CDFNT IN WRN NEB IS FORECAST PUSH INTO THE KOFK AREA AROUND 18Z AND
THE KOMA/KLNK SITES AROUND 21Z.  SHOULD SEE INCREASING NW WINDS OF
10 TO 20KT WITH IMPROVING CIGS TO VFR BEHIND THE FNT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/ZAPOTOCNY
Hazardous weather outlook, May 15, 3:16 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 AM CDT FRI MAY 15 2009

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-152330-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-
416 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF THE MORNING. THEN MORE THUNDERSTORMS ARE POSSIBLE
IN THE AFTERNOON AS A COLD FRONT SWINGS THROUGH THE AREA. SEVERE
STORMS ARE NOT EXPECTED...BUT SOME OF THE STRONGER STORMS COULD
PRODUCE SMALL HAIL. THE STORMS SHOULD EXIT THE AREA BY LATE
AFTERNOON AS THE COLD FRONT MOVES SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST IS POSSIBLE IN PARTS OF NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA LATE SATURDAY NIGHT INTO SUNDAY MORNING. AN
UNSEASONABLY COOL HIGH PRESSURE SYSTEM WILL SETTLE INTO THE REGION
BRINGING CLEAR SKIES AND LIGHT WINDS...ALLOWING TEMPERATURES TO
POSSIBLY DROP INTO THE MID AND UPPER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-152330-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-SAUNDERS-DOUGLAS-
SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
416 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DURING THE MORNING MAY PRODUCE
SMALL HAIL...ESPECIALLY ACROSS FAR SOUTHEAST NEBRASKA. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS A
COLD FRONT SWEEPS THROUGH THE AREA. INSTABILITY AND SHEAR WILL BE
MODERATE AT BEST...BUT A FEW STORMS COULD PRODUCE LARGE
HAIL...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE THREAT FOR THUNDERSTORMS WILL END EARLY THIS EVENING AS THE
COLD FRONT MOVES SOUTHEAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND FAR SOUTHWEST
IOWA.

DERGAN

In the hours before

Local storm report, May 15, 7:32 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
832 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             FAIRBURY                40.14N 97.18W
05/15/2009  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

DEE

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 15, 7:32 AM CST
Where
Jefferson County, Fairbury
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.150, -97.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159626.